Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 141, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2002, 1:59 PM CDT for Chilton County, Coosa County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2002, 1:59 PM CDT (18:59 UTC)
- Expired
- May 10, 2002, 3:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Chilton County, AL, Coosa County, AL
The radar
The Birmingham radar (KBMX), 39 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 101859 SVRBHM ALC021-037-102000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 158 PM CDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILTON COUNTY IN ALABAMA COOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 300 PM CDT * AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES WEST OF ROCKFORD...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GAP OF THE MOUNTAIN...LAY LAKE...MITCHELL LAKE...ROCKFORD...AND OTHER LOCATIONS IN RURAL NORTHEASTERN CHILTON COUNTY AND RURAL COOSA COUNTY. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3303 8672 3285 8671 3276 8601 3311 8601
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:39 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 10, 11:39 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1139 AM CDT FRI MAY 10 2002 VISIBLE SATELLITE SHOWING BOUNDARY EXTENDING NEAR A KBHM-KEET-KMEI LINE AT 1600 UTC. RADARS SHOWING CONVECTION CONTINUING TO DEVELOP ALONG THE BOUNDARY. THIS BOUNDARY APPEARS TO BE MOVING EASTWARD INTO A MORE UNSTABLE AREA, LAPS LIFTED INDEX -2 TO -8, AND CAPES IN THE 1000 TO 2500 RANGE. EXPECT BROKEN BAND OF CONVECTION TO CONTINUE TO DEVELOP AND MOVE ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE AREA THROUGH THE AFTERNOON. 65 .BHM...NONE.
In the hours before
Special weather statement, May 10, 1:14 PM CDT, 45 minutes before
ALZ001>050-101915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT FRI MAY 10 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. WEAK SURFACE BOUNDARY WILL MOVE ACROSS PARTS OF CENTRAL AND SOUTH ALABAMA THIS AFTERNOON. THIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS PARTS OF EAST CENTRAL AND SOUTH ALABAMA THIS AFTERNOON AND EVENING. SOME OF THE STORMS THAT DEVELOP MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION, YOU CAN EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THE STORMS. A COLD FRONT ACROSS THE NORTH PARTS OF THE STATE WILL MOVE NORTHWARD TONIGHT AND SATURDAY. SOUTHERN SURFACE FLOW WILL CONTINUE TO SPREAD WARM, MOIST AIR ACROSS THE AREA THROUGH SUNDAY. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:16 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 10, 12:45 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 45 min |
| May 10, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.